Ohio, 2011

Hail and Damaging Winds in Ohio, June 9, 2011

June 9, 2011 · NWS CLE · 8 events in 6 counties and zones

A line of showers and thunderstorms developed ahead of a cold front during the early morning hours of June 9th, 2011. The line of convection entered northwest Ohio shortly after 2:00am EST, and marched across northern Ohio, before coming to an end around 7:30am EST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of showers and thunderstorms developed ahead of a cold front during the early morning hours of June 9th, 2011. The line of convection entered northwest Ohio shortly after 2:00am EST, and marched across northern Ohio, before coming to an end around 7:30am EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 3:13 AM EST, 51 minutes earlier.

Area forecast discussion, Jun 9, 3:13 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
413 AM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES REGION WILL PUSH
SOUTHEAST AND MOVE ACROSS THE AREA LATER THIS AFTERNOON AND
EVENING. THE FRONT WILL BECOME STATIONARY OVER THE OHIO VALLEY
BEFORE PUSHING NORTHWARD AHEAD OF ANOTHER LOW PRESSURE FRIDAY
NIGHT. THE LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE SOUTHERN
GREAT LAKES WITH A COLD FRONT CROSSING THE REGION LATE SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PLENTY OF ITEMS TO CONSIDER TO TODAY/S FORECAST. MCS FROM EARLIER
OVERNIGHT HAS CREATED A RATHER NICE COLD POOL OF AIR THAT IS NOW
PUSHING INTO NW AREAS. THIS COLD POOL WITH THE LEADING GUST FRONT
HAS PROVIDED ENOUGH LIFT TO GENERATE SOME SCATTERED SHOWERS AND
THUNDERSTORMS ESPECIALLY WITH THE CURRENT SFC TEMPS AND DPTS AS
WELL AS GOOD LAPSE RATES. A SVR TSTM WATCH WILL COVER THE ENTIRE
FORECAST AREA THROUGH MID MORNING WITH THE POSSIBILITY OF SOME SVR
DEVELOPING ALONG THIS BOUNDARY.

GOING INTO LATER THIS MORNING AND AFTERNOON CONCERN CONTINUES
GIVEN THIS BOUNDARY AND POSSIBLY ANY OTHERS DEPENDING ON EVOLUTION
OF STORMS THIS MORNING. THESE COULD BE THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE LATER IN THE
AFTERNOON. OVERALL INCREASED POPS FROM WEST TO EAST THROUGH THE
FIRST HALF OF THIS MORNING AND THEN WENT MORE LIKELY IN THE
AFTERNOON. GIVEN PLENTY OF MOISTURE AND PW/S RATHER HIGH DID
MENTION LOCALLY HEAVY RAIN POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ACTIVE WEATHER CONTINUES OVER THE NEXT SEVERAL DAYS AS FRONT
BECOMES STATIONARY SOUTH OF THE AREA LATER TONIGHT AND THEN MOVES
BACK NORTH LATER ON FRIDAY AS A WARM FRONT WITH LOW PRESSURE
APPROACHING. LOOKS LIKE THERE WILL BE A BREAK WITH REDUCED POPS
FRIDAY MORNING...BUT THEN INCREASING AS THE FRONT PUSHES BACK
NORTH FRIDAY AFTERNOON AND FRIDAY NIGHT. LOW PRESSURE AND COLD
FRONT MOVE THROUGH SATURDAY WITH HIGH CHC TO LIKELY POPS FOR
SHOWERS AND TSTMS ACROSS THE AREA. HIGH PRESSURE BUILDING IN
THROUGH SUNDAY BRINGING COOLER AND DRIER CONDITIONS. FORECAST
TEMPS LOOKED REASONABLE BUT DID LEAN A BIT WARMER ON SAT WITH
WARMER AND HUMID AIRMASS BUILDING OVER THE AREA AHEAD OF THE COLD
FRONT. CONVECTION THEN MIGHT HINDER TEMPS A BIT BUT THINKING UPPER
80S A GOOD POSSIBILITY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA ON MONDAY AND LOOKS LIKE IT
MAY PERSIST INTO AT LEAST TUESDAY. A WARM FRONT WILL MOVE BACK INTO
THE AREA LATE TUESDAY INTO WEDNESDAY AND WILL INCREASE CHANCES OF
THUNDERSTORMS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MCS CONTINUES TO SLOWLY SAG TOWARD NW OHIO TONIGHT. OUTFLOW AHEAD
OF THIS COLD POOL OF AIR WILL BE THE LOCATIONS OF NEW CONVECTIVE
ACTIVITY THROUGH THE EARLY MORNING HOURS. FOR NOW HAVE HIT THIS
POTENTIAL HARDEST ACROSS THE WESTERN AND SOUTHWESTERN CWA. HOWEVER
CONVECTION OVER THE THUMB OF MICHIGAN COULD HELP AN OUTFLOW GET
INTO KCLE AND KERI. HOWEVER AT THIS TIME WE ONLY PLACED SOME
THUNDER INTO THE KCLE TAF THIS MORNING. AFTER THE MORNING
CONVECTION ENDS IT APPEARS THAT ALL LOCATIONS WILL SEE SOME
THUNDER FOR THE AFTERNOON AS A COLD FRONT DRIFTS INTO THE AREA.
BELIEVE THE AFTERNOON THUNDER WILL BEGIN BETWEEN 17Z AND 20Z. SOME
OF THESE STORMS MAY BE ON THE STRONG SIDE...ESPECIALLY IF THE
CLOUD COVER CAN THIN BY LATE MORNING.

SO FOR THE MOST PART THERE WILL BE VFR CONDITIONS. HOWEVER NEAR
ANY OF THE THUNDERSTORMS VISIBILITIES MAY DROP TO MVFR
LEVELS...POSSIBLY IFR FOR A BRIEF PERIOD.

OUTLOOK...AREAS OF NON VFR CONDITIONS IN THUNDERSTORMS TONIGHT AND
AGAIN LATE FRIDAY INTO SATURDAY.

&&

.MARINE...
CONVECTIVE OUTFLOW CROSSING THE LAKE THIS MORNING WITH GUSTY WINDS
ALONG IT AND WITH THE THUNDERSTORMS. COLD FRONT WILL MOVE ACROSS THE
LAKE THIS AFTERNOON AND BECOME STATIONARY ACROSS CENTRAL OHIO. HIGH
PRESSURE WILL BUILD OVER THE LAKE ON FRIDAY AND WEAKEN ON SATURDAY
AS LOW PRESSURE MOVES ACROSS THE CENTRAL LAKES ON SATURDAY. HIGH
PRESSURE WILL RETURN FOR MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Jun 9, 3:19 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
419 AM EDT THU JUN 9 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
419 AM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 157 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
June 9, 4:04 AM EST
Where
Hancock County, 4 mi S of Arlington
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
40.822, -83.630

Quarter sized hail was reported.

Hail, Crawford

When
June 9, 4:52 AM EST to 5:09 AM EST
Where
Crawford County, Bucyrus to Galion
Measured
2 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.800, -82.980

Numerous reports of quarter, half dollar, golf ball, and hen egg size hail came in as a supercell thunderstorm tracked across the county. Numerous vehicles and homes were damaged as a result of the severe hail.

Thunderstorm Wind, Crawford

When
June 9, 5:05 AM EST to 5:08 AM EST
Where
Crawford County, Galion
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.730, -82.780

Damaging winds originating from a supercell thunderstorm downed four 8-foot sections of fence. Several large trees and numerous large tree branches were downed.

Hail, Richland

When
June 9, 5:22 AM EST
Where
Richland County, Ontario
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.750, -82.630

A supercell thunderstorm produced golf ball size hail. Numerous vehicles and homes sustained damage from the large hail.

Thunderstorm Wind, Richland

When
June 9, 5:30 AM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.770, -82.520

Damaging winds from a supercell thunderstorm downed several large trees.

Hail, Ashland

When
June 9, 5:49 AM EST
Where
Ashland County, Loudonville
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.630, -82.230

A supercell thunderstorm produced golf ball size hail. Numerous vehicles and homes sustained damage as a result of the large hail.

Hail, Wayne

When
June 9, 6:08 AM EST
Where
Wayne County, Shreve
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -82.020

A supercell thunderstorm produced quarter size hail.

Hail, Holmes

When
June 9, 6:18 AM EST
Where
Holmes County, Holmesville
Measured
1.25 in hail
Property damage
$30,000
Reported by
Public
Coordinates
40.630, -81.930

A supercell thunderstorm produced half dollar size hail. Several cars and a few homes sustained damage from the large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323027, 323024, 323026, 323028, 323034, 323030, 323032, 323033.